Facebook Twitter

VA TRANSFERS STAFFERS AFTER DRUG MIX-UP

SHARE VA TRANSFERS STAFFERS AFTER DRUG MIX-UP

Several staff members at a veterans hospital were transferred after four patients were given a mislabeled muscle relaxant instead of an antibiotic. One of the patients died, another is in a coma.

The two others were in good condition Monday, said John Phillips, director of the Omaha Veterans Administration Medical Center.The drug's maker said it warned hospitals in June about the possible mix-up but initially didn't include VA hospitals.

The patients were given the drugs July 8.

Edna May Onak, 72, of Omaha died two days later. The relaxant had paralyzed her diaphragm and other muscles that control breathing, Phillips said.

Leland Goodnight, 76, of Stanton, Iowa, was in a coma and might not survive, his wife, Leola, said Sunday.

"If he ever did come back he wouldn't remember anything," Leola Goodnight said. "He'd be a vegetable."

Goodnight, a World War II veteran, was in the hospital for treatment of a broken hip and subsequent infection, Leola Goodnight said.

Phillips confirmed Goodnight was in a coma. He declined to speculate whether the wrong medication was related to his condition or to say whether Goodnight had brain damage.

The FBI and the Veterans Affairs Medical Inspector's office in Washington will investigate the mix-up, said Sen. Bob Kerrey, D-Neb..